Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 169, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 13, 2022, 3:43 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2022, 3:43 PM PDT (22:43 UTC)
- Expired
- Aug 13, 2022, 6:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 138 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2166 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
046
WGUS55 KVEF 132243
FFWVEF
CAC071-140145-
/O.NEW.KVEF.FF.W.0169.220813T2243Z-220814T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
343 PM PDT Sat Aug 13 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southern San Bernardino County in southern California...
* Until 645 PM PDT.
* At 343 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1 inch of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Twentynine Palms, Yucca Valley, Twentynine Palms Base, Joshua Tree
Lake Campground, Joshua Tree and Twentynine Palms Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3408 11644 3414 11647 3421 11644 3426 11644
3430 11646 3424 11582 3404 11577 3403 11600
3408 11600 3408 11604 3411 11604 3411 11605
3412 11605 3412 11626 3408 11626
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS2 follow-up statements
810
WGUS75 KVEF 132302
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
402 PM PDT Sat Aug 13 2022
CAC071-140145-
/O.CON.KVEF.FF.W.0169.000000T0000Z-220814T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
402 PM PDT Sat Aug 13 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT THIS
EVENING FOR SOUTHERN SAN BERNARDINO COUNTY...
At 402 PM PDT, local law enforcement reported thunderstorms
producing heavy rain in Joshua Tree. California Highway Patrol
reported flooding across all four lanes of State Route 62 by
Hillview Road in Joshua Tree, CA. Up to 1 inch of rain has fallen.
Additional rainfall amounts up to 1 inch are possible in the warned
area. Flash flooding is already occurring.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Twentynine Palms, Yucca Valley, Twentynine Palms Base, Joshua Tree
Lake Campground, Joshua Tree and Twentynine Palms Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3408 11644 3414 11647 3421 11644 3426 11644
3430 11646 3424 11582 3404 11577 3403 11600
3408 11600 3408 11604 3411 11604 3411 11605
3412 11605 3412 11626 3408 11626
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS796
WGUS75 KVEF 140150
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
650 PM PDT Sat Aug 13 2022
CAC071-140200-
/O.EXP.KVEF.FF.W.0169.000000T0000Z-220814T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
650 PM PDT Sat Aug 13 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN SAN BERNARDINO
COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 100 AM PDT Monday for portions
of northwest Arizona, southeast California and Nevada.
LAT...LON 3408 11644 3414 11647 3421 11644 3426 11644
3430 11646 3424 11582 3404 11577 3403 11600
3408 11600 3408 11604 3411 11604 3411 11605
3412 11605 3412 11626 3408 11626
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 12:35 PM PDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 13, 12:35 PM PDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1235 PM PDT Sat Aug 13 2022 .SYNOPSIS...A moist monsoonal flow will remain in place through next week leading to a chance of heavy rain producing thunderstorms across parts of the eastern Mojave Desert and southern Great Basin. Generally dry weather is expected through the weekend across the Sierra and Western Mojave Desert. These western areas will see an increase again next week. && .SHORT TERM...This Evening through Sunday. For this evening, expecting any afternoon thunderstorm development to end quickly after sunset as instability is already limited/capped across the region due to clouds. The exception will be Lincoln County where models show a consistent signal for an area of precipitation to shift south after 00Z into northern and central Lincoln County. HREF 3hr QPF for 1inch highlights this area from 00Z- 06Z as well. Ensured to linger precipitation chances through at least 06Z for this area and increased precipitation amounts from previous forecast per these model trends. Light showery activity may continue at times after 06Z in Lincoln County through northern Mohave, but impacts with these showers will be limited. For Sunday- Very little change is expected in the overall airmass in the next 24hrs, with high PWAT anomalies continuing to sit over eastern San Bernardino, Clark, eastern Nye, Lincoln, and Mohave counties. Model vorticity fields as well as simulated satellite suggest continued influence from remnant MCVs in this area as well on Sunday. But, compared to what we see today, expecting less cloud cover Sunday morning which will lead to higher instability and a potentially uncapped atmosphere. This should lead to more widespread afternoon convection compared to today with potentially higher impacts. Of note, HREF probabilities for over 1inch of 6hr QPF suggests heavy rainfall and potential flash flooding in central Mohave County through the higher terrain of Clark County. May also see another complex of precipitation shift south through central and southern Lincoln County into Mohave County tomorrow evening and early overnight, which would be another focus for higher impacts. Given the consistent signals from model reflectivities and probabilities as well as continued high moisture available for storms that develop- extended the Flash Flood Watch through Sunday evening. .LONG TERM...Monday through Friday. Ensembles show a weather pattern shift next week with high pressure becoming repositioned further west over the central Rockies. Ensemble mean forecasts have an inverted trough moving westward across southern Texas and northern Mexico through the week bringing additional moisture to the southwest by late next week. This deeper pool of moisture is forecast to be south of our area but a favorable southeast steering flow could send some of this deeper moisture into our area resulting in an increasing threat of widespread heavy rain and associated flash flooding. && .AVIATION...For Harry Reid...Not expecting thunderstorm activity directly over the terminal, but chances of storms in the vicinity are likely, particularly over the higher terrain to the west and south of the Las Vegas Valley. These storms have the potential to kick off gusty winds from their direction. Storms aside, winds will generally remain below 10 kts. Additionally, confidence is low, but storms forming across Lincoln County tonight have the potential to kick off a north-northeasterly outflow between 06 and 07Z tonight, with gusts to 20 kts possible. SCT-BKN aoa 12 kft through the TAF period. For the rest of southern Nevada, northwestern Arizona, and southeastern California...Best chances of vicinity thunderstorms for both the Las Vegas Valley and the Colorado River Valley through 02Z tonight, with gusty winds possible from their direction. Otherwise, winds will favor diurnal speeds and directions. SCT-BKN aoa 12 kft with lower ceilings expected with stronger nearby storm activity. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Nickerson LONG TERM...Salmen AVIATION...Varian For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 13, 12:46 PM PDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1246 PM PDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM FLASH FLOOD 3 SW VALENTINE 35.36N 113.69W
08/12/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE COUNTY OFFICIALS REPORT HACKBERRY
ROAD IS CLOSED FROM US 66 TO MAIN STREET DUE
TO FLOODING. TIME OF FLASH FLOODING
ESTIMATED BY RADAR.
&&
VARIANThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:00 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 12, 8:13 PM PDT | Flash Flood Warning | VEF | San Bernardino | 6 hr |
| Aug 12, 9:25 PM PDT | Flash Flood Warning | VEF | San Bernardino | 6 hr |
| Aug 13, 12:55 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 13, 4:47 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.